Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Las Vegas, NV

July 24, 2007Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2007, 1:21 PM MST for Mohave County, Arizona. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 2007, 1:21 PM MST (20:21 UTC)
Expired
Jul 24, 2007, 3:15 PM MST
In force
114 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 1:40 PM MSTFLASH FLOODPeach Springs, AZEXCESSIVE STORM RUNOFF CROSSING ROUTE 66 NEAR PEACH SPRINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2007-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2007-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 242025
FFWVEF
AZC015-242215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
121 PM MST TUE JUL 24 2007

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 315 PM MST.

* AT 116 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER MAINLY RURAL 
  AREAS OF THE INDICATED COUNTY AND NEAR THE COMMUNITY OF PEACH 
  SPRINGS.

AT 120 PM MST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
HEAVY RAINFALL CONTINUING JUST TO THE EAST OF PEACH SPRINGS. RADAR 
ESTIMATES THAT THESE STORMS MAY HAVE PRODUCED UP TO 2 INCHES OF RAIN 
OVER THE PAST HOUR. PERSONS IN THE AREA AND THOSE TRAVELING ALONG 
STATE ROUTE 66 OR THE PEACH SPRINGS CANYON ROAD MAY ENCOUNTER 
DANGEROUS DRIVING CONDITIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

LAT...LON 3570 11332 3554 11332 3551 11343 3570 11345

$$
BELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:45 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 24, 9:45 AM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 AM PDT TUE JUL 24 2007

.SYNOPSIS...DEEP MONSOONAL MOISTURE OVER SOUTHERN NEVADA AND
NORTHWEST ARIZONA WILL SPREAD INTO THE SOUTHERN SIERRA AND CENTRAL
NEVADA TODAY...THEN LINGER OVER THE REGION THE REST OF THE WEEK.
THIS WILL PROVIDE FUEL FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY.
&&

.UPDATE...VERY MOIST AIRMASS CURRENTLY OVER SOUTHERN
NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA ALONG WITH
VERY UNSTABLE CONDITIONS WILL LEAD TO SCATTERED THUNDERSTORMS BY
THIS AFTERNOON. CURRENT MODIFIED SOUNDINGS FOR THE SOUTHERN PORTIONS
OF THE CWA ARE SHOWING CAPE VALUES OVER 3000 J/KG ALONG WITH LI
VALUES AROUND -4/-6. PW VALUES CURRENTLY RUNNING BETWEEN 1.25 AND
1.50 INCHES IN SOUTHERN NEVADA WITH NEARLY 2.00 INCHES APPROACHING
THE FAR SOUTHERN AREAS OF THE CWA. SOUNDING WAS ALSO SHOWING THAT
THE MID LEVEL CAP THAT WAS APPARENT ON YESTERDAYS SOUNDING HAS
DISSIPATED ALLOWING UNINHIBITED UPWARD MOTION. WINDS THROUGH 500 MB
ARE ALSO RELATIVELY LIGHT AND DO EXPECT STORMS TO BE SLOW MOVERS.
ALTHOUGH THERE IS STILL NO APPARENT TRIGGER FOR A WIDESPREAD
OUTBREAK ANY OUTFLOW BOUNDARIES FROM ISOLATED THUNDERSTORMS
WILL ALLOW FOR ADDITIONAL DEVELOPMENT THIS AFTERNOON. HAVE GONE
AHEAD AND ISSUED A FLASH FLOOD WATCH FOR THE EASTERN 2/3S OF THE
CWA.

.PREVIOUS DISCUSSION...313 AM PDT...SHORT TERM...AREA RADARS
SHOWED THUNDERSTORMS CONTINUING OVER NORTHERN MOHAVE
COUNTY...SOUTHERN LINCOLN COUNTY...AND LAKE MEAD. THESE STORMS
APPEAR TO HAVE BEEN TRIGGERED BY OUTFLOW BOUNDARIES /AT LEAST TWO/
THAT WERE EJECTED FROM THE THUNDERSTORM COMPLEX OVER SOUTHWEST
ARIZONA /WHICH HAS SINCE DISSIPATED/. PRIMARY CONCERN IN THE VERY
SHORT TERM IS NUISANCE FLOODING...AND STILL HAVE FLOOD ADVISORIES
GOING FOR A COUPLE OF AREAS. CANCELLED THE FLASH FLOOD WATCH DUE TO
THE DISSIPATION OF THE SOUTHWEST ARIZONA COMPLEX. NEITHER SATELLITE
NOR THE MODELS SHOW ANY WELL DEFINED FEATURE UPSTREAM...SO KEPT
CHANCE POPS GOING IN MOST AREAS THROUGH THE PERIOD WITH THE DEEP
MOISTURE IN PLACE AND AFTERNOON HEATING PLUS LEFTOVER OUTFLOW
BOUNDARIES TO SERVE AS TRIGGERS.

.LONG TERM...HIGH PRESSURE CENTERED JUST EAST OF THE FORECAST AREA
WILL MOVE VERY LITTLE DURING THE EXTENDED...RESULTING IN LITTLE DAY
TO DAY CHANGE FRIDAY THROUGH THE FIRST HALF OF NEXT WEEK. EXPECTING
MOISTURE TO REMAIN OVER MOST OF THE FORECAST AREA WITH NO APPARENT
MECHANISM TO SCOUR OUT MOISTURE DURING THE PERIOD...SO HAVE
CONTINUED THE TREND OF KEEPING CHANCES FOR AFTERNOON AND EVENING
THUNDERSTORMS IN THE FORECAST FOR ALL ZONES WITH HEAVY RAIN
ASSOCIATED WITH THE TSTMS REMAINING THE MAIN CONCERN. AN APPARENT
FOCUSING MECHANISM FOR TSTMS WAS STILL ABSENT IN MEDIUM RANGE MODEL
PROGS...SO HAVE LEFT POPS AT 20 PERCENT. TEMPERATURES WILL RISE
SLIGHTLY OVER THE WEEKEND TO NORMAL/SLIGHTLY ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...EXPECTING THUNDERSTORMS DURING THE LATE
AFTERNOON WITH PLENTY OF MOISTURE AND INSTABILITY. WINDS WILL REMAIN
LIGHT OUTSIDE OF ANY CONVECTIVE ACTIVITY. SCATTERED THUNDERSTORMS
ARE EXPECTED ALONG ALL APPROACH CORRIDORS TOMORROW AFTERNOON AND
EVENING. THE CHANCE FOR AFTERNOON/EVENING THUNDERSTORMS WILL
CONTINUE DURING THE REST OF THE WEEK WITH LITTLE CHANGE EXPECTED TO
THE WEATHER PATTERN.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM ACTIVITY WILL DEVELOP AND EFFECT ALL PARTS
OF THE FORECAST AREA TODAY WITH THE DAILY CYCLE OF AFTERNOON/EVENING
STORMS AND WIDESPREAD DEBRIS CLOUD CEILINGS PERSISTING THROUGHOUT
THE WEEK.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH FROM NOON UNTIL 10 PM NVZ015-022.
.AZ...FLASH FLOOD WATCH FROM NOON UNTIL 10 PM AZZ001-003/036
.CA...FLASH FLOOD WATCH FROM NOON UNTIL 10 PM CAZ524-527.
&&

GORELOW/MORGAN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 24, 9:46 AM MST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
946 AM PDT TUE JUL 24 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-251315-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
946 AM PDT TUE JUL 24 2007 /946 AM MST TUE JUL 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE...EXCESSIVELY UNSTABLE AIR AND LIGHT WINDS ALOFT
OVER SOUTHERN NEVADA... NORTHWEST ARIZONA AND EASTERN SAN
BERNARDINO COUNTY CALIFORNIA WILL BE FAVORABLE FOR HEAVY RAINFALL
AND FLASH FLOODING AS SCATTERED THUNDERSTORMS DEVELOP ACROSS THESE
AREAS THIS AFTERNOON. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM
NOON UNTIL 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY...BUT
THE THREAT FOR FLASH FLOODING WILL DECREASE AS THUNDERSTORM
COVERAGE BECOMES MORE ISOLATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE REQUIRED BY EARLY AFTERNOON.

JGA

In the hours before

Local storm report, Jul 24, 12:51 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1251 PM PDT TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      HENDERSON               36.03N 115.00W
07/23/2007                   CLARK              NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MINOR FLOODING NEAR THE
            INTERSECTION OF RUSSELL ROAD AND INTERSTATE 515. REPORTED
            BETWEEN A QUARTER AND HALF AN INCH OF WATER OVER THE ROAD
            WITH ISOLATED SECTIONS OF UP TO AN INCH.

&&

CBELL

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:30 PM MSTFlash Flood WatchVEFMohave6 hr
Jul 24, 9:01 AM MSTFlash Flood WatchVEFMohave13 hr
Jul 24, 1:21 PM MSTFlash Flood WarningVEFMohave114 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.